South Carolina, 2011

Wildfire in South Carolina, March 1, 2011

March 1, 2011 · NWS CHS · 1 event in 1 county or zone

Warm temperatures in combination with low relative humidity values, resulted in conditions favorable for wildfire starts in southern South Carolina.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Warm temperatures in combination with low relative humidity values, resulted in conditions favorable for wildfire starts in southern South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 1, 12:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 1, 12:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1245 PM EST TUE MAR 1 2011

.SYNOPSIS...
HIGH PRESSURE WILL EXTEND ACROSS THE REGION THROUGH THE WEEK. A
COLD FRONT WILL AFFECT THE AREA SUNDAY WITH HIGH PRESSURE
RETURNING EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE WILL CONTINUE TO BUILD IN FROM THE NORTH THROUGH THE
DAY...WITH SKIES CLEARING FROM NORTH TO SOUTH ACROSS THE FORECAST
AREA. LOW LEVEL THICKNESS VALUES SUPPORT HIGHS RANGING FROM THE
MIDDLE AND UPPER 60S ACROSS NORTHERN ZONES TO THE LOWER 70S ACROSS
SOUTHERN ZONES. EXPECT THESE TEMPS WILL WORK OUT WELL ACROSS
THE NORTHERN HALF OF THE FORECAST AREA. TEMPERATURES ARE A BIT
MORE UNCERTAIN ACROSS SOUTHERN ZONES AS SKIES WILL BE
CLEARING...AS DAYLIGHT IS DIMINISHING. WILL AWAIT 18Z
OBSERVATIONS BEFORE MAKING ANY FINAL ADJUSTMENTS FOR THE EARLY
AFTERNOON UPDATE. COOLER CONDITIONS ARE EXPECTED AT THE BEACHES
ONCE AGAIN...WITH HIGHS STRUGGLING TO AROUND 60 OR THE LOWER 60S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
HIGH PRESSURE WILL WEDGE DOWN THE LEE OF THE APPALACHIANS TONIGHT
WITH THE CORE OF THE ANTICYCLONE SETTLING INTO THE NORTH CAROLINA
COASTAL PLAIN BY SUNRISE WEDNESDAY. MODELS KEEP SOMEWHAT OF A
WEAK PRESSURE GRADIENT IN PLACE ALONG THE COAST AND FAR SOUTHERN
AREAS. THIS WILL KEEP WINDS UP SOMEWHAT...EXCEPT ACROSS THE FAR
INLAND AREAS WHERE FULL DECOUPLING OF THE BOUNDARY LAYER APPEARS
LIKELY. CLEAR SKIES...LIGHT WINDS AND LOW DEWPOINTS WILL PROMOTE
SOLID RADIATIONAL CONDITIONS INLAND WITH LOWS DROPPING INTO THE
LOWER-MID 30S. WARMER CONDITIONS WILL OCCUR AT THE COAST AND
ACROSS SOUTHERN AREAS WITH LOWS RANGING FROM THE UPPER 30S TO MID
40S.

VERY WARM TEMPERATURES OVER THE PAST WEEK AND A HALF HAVE ALLOW
FLOWERING TREES...SHRUBS AND SOME VARIETIES OF COLD SENSITIVE
VEGETATION TO SPROUT AND LEAF OUT. ALTHOUGH THE GROWING SEASON HAS
YET TO OFFICIALLY START...WE ARE CONCERNED THAT LIGHT WINDS WITH
TEMPERATURES IN THE LOWER-MID 30S WILL YIELD PATCHY TO SCATTERED
AREAS OF FROST WHICH COULD DAMAGE VERY YOUNG AND TENDER
VEGETATION.

WEDNESDAY AND THURSDAY...HIGH PRESSURE WILL BUILD OVER THE REGION
DURING MIDWEEK. OVERALL HIGH TEMPS WILL REMAIN A FEW DEGREES BELOW
NORMAL WHILE NORTH/NORTHEAST WINDS PREVAIL. EXPECT AFTERNOON HIGHS
IN THE MID 60S ON WEDNESDAY WITH COOLER TEMPS ALONG THE SC AND GA
COASTS. OVERNIGHT LOWS WILL REACH THE LOW 40S. BY THURSDAY...A
WEAK FRONT WILL PASS NORTH OF THE FORECAST AREA WITH HIGH PRESSURE
BUILDING SOUTHWARD BEHIND IT. A MODEST WEDGE WILL BEGIN TO DEVELOP
THURSDAY EVENING AS THIS HIGH PRESSURE REINFORCES AN ALREADY
STABLE AIRMASS OVER THE SOUTHEAST. TEMPS SHOULD REACH THE
MID/UPPER 60S BEFORE THE EFFECTS OF THE WEDGE TAKE PLACE.
OVERNIGHT LOWS WILL BE MID 40S. CHANCES OF PRECIP WILL REMAIN VERY
LOW THROUGH THURSDAY.

FRIDAY...A MODEST WEDGE OF HIGH PRESSURE WILL BE IN PLACE THROUGH
MIDDAY. NORTHEAST WINDS WILL BECOME EAST BY FRIDAY AFTERNOON AS THE
MAIN CENTER OF SFC HIGH PRESSURE SHIFTS OFF THE NORTHEAST COAST.
BOUNDARY LAYER MOISTURE WILL INCREASE OVER THE SOUTHEAST AS A RESULT
OF ONSHORE WINDS DEVELOPING. HAVE MAINTAINED A SLIGHT CHANCE OF
SHOWERS FRIDAY AFTERNOON AND EVENING AS A WEAK H5 SHORTWAVE SHIFTS
THROUGH THE SOUTHEAST. PRECIP COVERAGE MAY BE ENHANCED ALONG THE
COASTS AS MODELS ARE SUGGESTING THE DEVELOPMENT OF A WEAK COASTAL
TROUGH FRIDAY AFTERNOON. OVERALL HIGH TEMPS WILL REMAIN IN THE
MID/UPPER 60S WITH THE WEDGE IN PLACE. A FEW AREAS MAY REACH 70 IN
SOUTHEAST GEORGIA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
FRIDAY NIGHT THROUGH SATURDAY NIGHT...OVERNIGHT LOWS WILL REACH THE
UPPER 40S BRIEFLY BEFORE EAST WINDS BECOME SOUTHEAST LATE. TEMPS
WILL THEN BEGIN TO MODIFY AS THE WEDGE BEGINS TO WEAKEN SATURDAY.
THE WEDGE WILL FURTHER BREAK DOWN SATURDAY AFTERNOON AND EVENING AS
A LOW PRESSURE SYSTEM SHIFTS THROUGH THE OHIO VALLEY AND MAKES WAY
TOWARDS THE MID ATLANTIC. DESPITE THE WEAKENING WEDGE...CLOUD COVER
IS EXPECTED TO EXPAND OVER THE SOUTHEAST SATURDAY EVENING AS
ISENTROPIC ASCENT INCREASES AHEAD OF THE APPROACHING SYSTEM. THIS
WILL LIKELY LIMIT HIGH TEMPS TO THE UPPER 60S/LOWER 70S ON
SATURDAY...WITH WARMEST TEMPS EXPECTED OVER SOUTHEAST GEORGIA. TEMPS
WILL AGAIN BE COOLER ALONG THE SC AND GA COASTS. SATURDAY NIGHT LOWS
WILL REACH THE LOW/MID 50S. HAVE MAINTAINED JUST SLIGHT CHANCE POPS
FRIDAY NIGHT THROUGH SATURDAY EVENING SINCE THE LOW PRESSURE SYSTEM
IS EXPECTED TO REMAIN WELL NORTHWEST OF THE FORECAST AREA THROUGH
LATE SATURDAY.

SUNDAY THROUGH MONDAY...CHANCES OF PRECIP WILL INCREASE SUNDAY WHEN
A LOW PRESSURE SYSTEM EXITS OFF THE NORTHEAST COAST WITH A TRAILING
COLD FRONT THAT MAKES WAY THROUGH THE SOUTHEASTERN STATES.
THUNDERSTORMS WILL BE LIMITED WITH THIS FRONT DUE TO WIDESPREAD
CLOUD COVER. WILL MAINTAIN CHANCE POPS SUNDAY THROUGH EARLY MONDAY.
OVERALL HIGH TEMPS SHOULD REMAIN IN THE UPPER 60S ON SUNDAY WITH
CLOUD COVER AND SHOWERS PRESENT. CONDITIONS WILL BEGIN TO DRY OUT BY
MIDDAY MONDAY AS HIGH PRESSURE BUILDS BACK INTO THE SOUTHEAST NEXT
WEEK. HIGH TEMPS LOOK TO BE NEAR NORMAL AT THE BEGINNING OF THE WEEK.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHOULD SEE VFR CONDITIONS RETURN TO THE SAV TERMINAL BY 19Z.
OTHERWISE VFR CONDITIONS ARE EXPECTED AT BOTH TERMINALS THROUGH
THE TAF FORECAST PERIOD

EXTENDED AVIATION OUTLOOK...THERE ARE NO SIGNIFICANT CONCERNS.

&&

.MARINE...
SMALL CRAFT HEADLINES CONTINUE TO LOOK ON TRACK OVER THE COASTAL
WATERS...SO ONLY MINOR INITIALIZATION TWEAKS WILL BE MADE FOR THE
EARLY AFTERNOON UPDATE.

WINDS WILL DIMINISH SLIGHTLY TONIGHT AS HIGH PRESSURE BUILDS
SOUTH INTO NORTH CAROLINA. WINDS WILL REMAIN ABOVE 15 KT FOR MUCH
OF THE NIGHT WITH A LINGERING GRADIENT OVER THE REGION. SEAS WILL
REMAIN ELEVATED WITH A PERSISTENT NORTHEAST FETCH WITH 3-5 FT
NEARSHORE WATERS AND 6-8 FT OFFSHORE WATERS.

WINDS AND SEAS WILL BEGIN TO RELAX WEDNESDAY AS THE ENHANCED
PRESSURE GRADIENT SHIFTS SOUTHEAST OF THE COASTAL WATERS. NORTHEAST
SWELLS WILL ALLOW 6 FEET SEAS TO LINGER OVER THE OUTER GA WATERS UNTIL
WEDNESDAY AFTERNOON. ANY REMAINING SCA WILL LIKELY BE DROPPED BY
WEDNESDAY EVENING...BUT ONLY FOR ABOUT A 24 HOUR PERIOD.

SEAS WILL BUILD ONCE AGAIN THURSDAY AFTERNOON AS STRONGER HIGH
PRESSURE BUILDS FROM THE NORTH AND ENHANCES THE PRESSURE GRADIENT
OVER THE WATERS. WE COULD SEE MARGINAL SCA WINDS WITH SEAS UP TO 5
FEET OVER NORTHERN SC WATERS BY THURSDAY EVENING. EXPECT SEAS TO
BUILD TO 6-8 FEET BY THURSDAY EVENING FOR OUTER GA WATERS. ONGOING
SCA CONDITIONS SHOULD PERSIST FOR OUTER GA WATERS THROUGH THIS
WEEKEND. THERE IS ALSO A STRONG POSSIBILITY THAT ALL NEARSHORE
WATERS WILL SEE SCA CONDITIONS LATE THIS WEEK...WITH SEAS BUILDING
UP TO 6 FEET BEYOND 10 NM OF THE COAST. CONDITIONS APPEAR TO DROP
BELOW SCA CRITERIA ONCE A COLD FRONT PASSES OVER THE WATERS SUNDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR AMZ330.
     SMALL CRAFT ADVISORY UNTIL 5 AM EST WEDNESDAY FOR AMZ350-352-
     354.
     SMALL CRAFT ADVISORY UNTIL 5 PM EST WEDNESDAY FOR AMZ374.

&&
Hazardous weather outlook, Mar 1, 11:55 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1155 AM EST TUE MAR 1 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-021000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1155 AM EST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 1, 9:53 AM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
953 AM EST TUE MAR 1 2011

GAZ087-088-SCZ040-042>045-011500-
JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER
953 AM EST TUE MAR 1 2011

...PATCHY TO SCATTERED FROST EXPECTED WELL INLAND TONIGHT...

CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO DROP INTO
THE 32 TO 35 DEGREE RANGE ACROSS FAR INTERIOR AREAS OF SOUTHEAST
SOUTH CAROLINA AND SOUTHEAST GEORGIA TONIGHT. THESE CONDITIONS
WILL FAVOR THE DEVELOPMENT OF PATCHY TO SCATTERED FROST EARLY
WEDNESDAY MORNING...MAINLY ALONG AND WEST OF A LINE FROM HUGER TO
RIDGEVILLE...WALTERBORO AND ESTILL IN SOUTHEAST SOUTH CAROLINA AND
FROM SYLVANIA TO SCARBORO AND THRIFT IN SOUTHEAST GEORGIA. THIS
INCLUDES THE COMMUNITIES OF MILLEN...SYLVANIA...HILLTONIA...
ALLENDALE...HAMPTON...SAINT GEORGE...MONCKS CORNER...SAINT
STEPHEN AND JAMESTOWN.

ALTHOUGH THE GROWING SEASON HAS YET TO OFFICIALLY START...THE
RECENT WARM WEATHER HAS ALLOW SOME VARIETIES OF COLD SENSITIVE
PLANTS AND VEGETATION TO SPROUT AND BLOOM. ANY FROST THAT DEVELOPS
TONIGHT COULD DAMAGE THIS YOUNG AND TENDER VEGETATION. CONSIDER
COVERING COLD SENSITIVE PLANTS TONIGHT AS THEY MAY BE KILLED OR
DAMAGED IF LEFT UNCOVERED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Inland Berkeley

When
March 1, 2:00 PM EST to 6:00 PM EST
Where
Inland Berkeley forecast zone
Reported by
Park/Forest Service
Coordinates
33.198, -79.951 (the zone’s center; the record gives no point)

The South Carolina Forestry Commission reported a 100 acre wildfire near Shulerville, South Carolina.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294170.